North Carolina, 2016

Rip Current in North Carolina, July 22, 2016

July 22, 2016 · NWS MHX · 1 event in 1 county or zone

A 71 year old male drowned due to a rip current in Frisco.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A 71 year old male drowned due to a rip current in Frisco.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 22, 12:21 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 22, 12:21 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
121 PM EDT FRI JUL 22 2016

.SYNOPSIS...
High pressure will shift offshore today. An inland trough and
offshore high pressure pattern will return Saturday and persist
into next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1 PM Friday...current forecast in good shape. no update
needed.

Prev Dis...The surface ridge continues to slowly shift through
Eastern NC and off the coast this morning. Aloft, the strong
central-CONUS upper ridge will build east into Eastern NC today,
yielding seasonably warm and dry conditions. KMHX 12z UA sounding
showed a PWAT values of 1.25 inches which is around the 25th
percentile for today's date. Latest Hi-Res models continue to show
isolated showers to develop this afternoon, though there is strong
subsidences and dry airmass...have add a slight chance POPS along
the coastal plains. Low level thicknesses will range 1415-1420
meters, yielding max temps in the 91-93 F range inland to 88-90 F
along the Outer Banks and southern coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 155 AM Friday...The surface ridge will persist offshore
tonight while the Piedmont/inland trough begins to develop. The
strong upper level ridge over the central- CONUS will continue to
build east into Eastern NC overnight. Southerly winds may inhibit
fog development overall, but cannot rule out brief/patchy fog
prior to sunrise Saturday morning. Dry conditions will prevail
again tonight. Minimum temps will remain mild, low 70s inland to
upper 70s along the Outer Banks and southern coastal sections.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 330 AM Friday...Models continue to indicate that upper
ridging will influence the weather across eastern NC through the
end of next week. A weakness in the upper ridge will develop mid
to lake next week allowing broad troughing across the northern
tier to dip south into NC. Hot temperatures and muggy conditions
will persist through next week. Precipitation chances early next
week will be minimal then as the base of the westerlies descends
into NC a better chance of showers and thunderstorms is expected
mid to late next week with an increasing chance of weak shortwaves
moving across the area and a weak boundary to our north that could
dip down across the area. Favored a solution that kept the
boundary to our north through the period.

Saturday through Sunday...A strong upper level ridge will build
east from the southern Plains across the SE/Mid Atlantic regions
producing hot temperatures into the mid 90s and afternoon heat
index values AOA 105 degrees possibly warranting Heat Advisories.
Strong subsidence should keep precipitation chances to a minimum
and will continue to forecast mostly dry conditions Saturday and
only slight chances for a shower or thunderstorm Sunday. Will
continue to highlight the dangerous heat potential in HWO.

Monday through Thursday...Upper ridging will prevail through mid
next week with continued high temperatures in the lower to middle
90s inland and upper 80s to lower 90s late week. Max heat index
values are expected in the low 100s. The aforementioned weakness
in the upper ridge is forecast to develop mid to late next
week leading to increasing chances of showers and thunderstorms.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Short term /Through 18Z Saturday/...
As of 1 PM Friday...High confidence of VFR conditions will persist
though the TAF period as surface high pressure and a strong
upper ridge builds across Eastern NC from the west. Light S/SW
winds with few/scattered cumulus expected this afternoon. Warm and
dry conditions will suppress most showers/thunderstorm this
afternoon, didn't mention in TAFS as it will be widely isolated.
Not expecting any fog development overnight as dry conditions will
remain with some light SW wind flow. SW winds will remain through
Saturday.

Long Term /Saturday through Tuesday/...
As of 330 AM Friday...Mainly VFR conditions are expected through
the period as strong mid level ridging persists across the region
through early next week with only minimal convective activity
expected mainly during the afternoon/evenings.

&&

.MARINE...
Short Term /Through Tonight/...
As of 1 PM Friday...current forecast in great shape. no update
need.

Prev dis...Latest surface and buoy data indicate light and
variable winds across the Eastern NC waters with seas 2-3 ft at
8-10 seconds. Good boating conditions will continue through this
afternoon. Southerly winds will redevelop across Eastern NC today
as the surface ridge shifts offshore. Piedmont trough begins to
develop late this evening into tonight, effectively shifting wind
direction more southwest by late tonight and increasing wind
speeds to 5-15 kt across the waters. Increased southeasterly swell
energy will keep seas around 2-3 feet, and could see some 4 foot
seas across the outer central and southern waters late this
evening through tonight.

Long Term /Saturday through Tuesday/...
As of 330 AM Friday...The pressure pattern will consist of high
pressure over the Atlantic, an inland trough of low pressure, and
a weak cold front approaching from the NW that should remain north
of the waters through at least mid week. This will result in a
persistent SW flow around 15 KT across the waters through the
period. Winds are expected to become slightly stronger, to around
20 KT, during the late afternoon and evening hours each day, when
the pressure gradient between the Piedmont thermal trough and
Bermuda high offshore is strongest. Seas will continue 2-4 ft
through the period occasionally reaching 5 FT over the outer
waters during periods of stronger flow.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...DAG
NEAR TERM...DAG/BM
SHORT TERM...DAG
LONG TERM...JME
AVIATION...JME/BM
MARINE...JME/DAG/BM
Hazardous weather outlook, Jul 22, 6:15 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
715 AM EDT FRI JUL 22 2016

NCZ095-098-103-104-231115-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
715 AM EDT FRI JUL 22 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH
OF CAPE HATTERAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

HEAT AND HUMIDITY WILL RETURN THIS WEEKEND. HEAT INDEX VALUES
MAY EXCEED 105 DEGREES SATURDAY INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-231115-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
715 AM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT AND HUMIDITY WILL RETURN THIS WEEKEND. HEAT INDEX VALUES
MAY EXCEED 105 DEGREES SATURDAY INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Dare

When
July 22, 2:20 PM EST
Where
Eastern Dare forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A 71 year old male drowned due to a rip current in Frisco.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Dare2016-07-2271MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653174.